Texas, 2014

Dust Storm and High Wind in Texas, March 11, 2014

March 11, 2014 · NWS LUB · 12 events in 9 counties and zones

After an abnormally warm afternoon, a strong cold front during the evening of the 11th brought cooler temperatures, high winds, and a haboob. Winds immediately behind the front were strong enough to create a wall of dust, lowering visibilities over a widespread area.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

After an abnormally warm afternoon, a strong cold front during the evening of the 11th brought cooler temperatures, high winds, and a haboob. Winds immediately behind the front were strong enough to create a wall of dust, lowering visibilities over a widespread area. Although most areas across the South Plains saw blowing dust, the haboob and visibilities at one quarter mile or less were observed over the western South Plains and extreme southwestern Texas Panhandle. Highest wind speeds were observed over the extreme southwestern Texas Panhandle where sustained wind speeds exceeded 40 mph for at least one hour.

Observed wind gusts below are from the Texas Tech University West Texas mesonet:

64 mph at Memphis (Hall County) and 59 mph at Dimmitt (Castro County).

Sustained winds below are from the Texas Tech University West Texas mesonet:

42 mph at Olton (Lamb County) and 41 mph at Friona (Parmer).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 11, 2:16 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 11, 2:16 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT TUE MAR 11 2014

.SHORT TERM...
A STRONG UPPER TROUGH IS MOVING EWD ACROSS THE CNTL HIGH PLAINS THIS
AFTERNOON...AND THIS TROUGH WILL OPEN THE DOOR FOR A STRONG COLD
FRONT TO MOVE THROUGH THE FCST AREA THIS EVENING. BREEZY TO WINDY
CONDITIONS PERSIST ACROSS MUCH OF THE AREA AT MID-AFTN...ALTHOUGH
THERE IS A RELATIVE LULL IN WINDS IN THE VCNTY OF A PRE-FRONTAL
TROUGH THAT EXTENDED FROM FRIONA TO LUBBOCK TO ASPERMONT AT 20Z.
MAIN CONCERN THIS CYCLE IS STRENGTH OF WINDS BEHIND THE FRONT WITH
MODELS CONTINUING TO PROG AN AREA OF INTENSE PRESSURE RISES BEHIND
THE FRONT /ON THE ORDER OF 10-15 MB PER 3 HRS/ WITH THE CENTER OF
THOSE PRESSURE RISES MOVING SSWWD ACROSS THE HIGHER TERRAIN OF THE
WRN ZONES. THIS PATTERN IS A FAIRLY FAMILIAR AND ONE THAT CAN
GENERATE SOME STRONG WINDS. MOS VALUES CONTINUE TO SUPPORT THE
PATTERN WITH THE BEST CHANCE FOR MEETING HIGH WIND CRITERIA IN THE
NWRN ZONES GENERALLY NORTH OF A MORTON TO TULIA LINE AND WILL ISSUE
A HIGH WIND WARNING THERE WITH WIND ADVISORY CRITERIA EXPECTED TO BE
MET ELSEWHERE.

WINDS MAY DROP OFF BELOW BREEZY LEVELS LATE TONIGHT...BUT INITIAL
MIXING AFTER SUNRISE WEDNESDAY SHOULD SEE WINDS INCREASE SOME UNTIL
PRESSURE GRADIENT RELAXES DURING THE AFTERNOON. AS FOR TEMPS...NO
ARGUMENTS WITH MOS ATTM WHICH IS LINE WITH PREVIOUS FCST.

&&

.LONG TERM...
SHORTWAVE RIDGING ALONG WITH A DEPARTING SURFACE RIDGE AND RENEWED
LEE TROUGHING WILL LEAD TO A WARMUP THURSDAY AHEAD OF A CUTOFF UPPER
LOW MOVING OUT OF THE GREAT BASIN/DESERT SOUTHWEST. TOP DOWN
MOISTENING WILL BE IN EFFECT...BUT AMPLITUDE OF THE APPROACHING WAVE
AND LOW LEVEL MOISTURE REMAIN TO APPEAR TOO ANEMIC TO WARRANT POPS
HIGHER THAN 10 PERCENT. DISCREPANCIES STILL REMAIN AS TO THE
TIMING OF THE SYSTEM AND ASSOCIATED FRONTAL PASSAGE...BUT
TEMPERATURES SHOULD STILL TOP OUT MAINLY IN THE 60S ONCE AGAIN.

FOCUS WILL THEN TURN TOWARD AN APPROACHING SYSTEM RIDING DOWN THE
EASTERN PERIPHERY OF A WESTERN CONUS UPPER RIDGE. EXACTLY HOW FAR
WEST THIS FEATURE CAN MAKE IT WILL HAVE A LARGE IMPACT ON
PRECIPITATION CHANCES. HOWEVER...A POSITIVE TILT DOES NOT BODE WELL
FOR ANY WIDESPREAD SIGNIFICANT RAINFALL. NONETHELESS...A COOLDOWN
LOOKS TO BE ON THE WAY FOR THE LATTER HALF OF THE WEEKEND WITH HIGHS
FALLING FROM THE MID 60S-LOW 70S TO 50S-60S SUNDAY BEHIND AN EARLY
DAY FRONTAL PASSAGE.

DRY NORTHWEST FLOW ALOFT SHOULD LEAD TO A WARMUP BEHIND THE
DEPARTING TROUGH EARLY NEXT WEEK AS SURFACE SOUTH/SOUTHWESTERLIES
DEVELOP. ANOTHER FRONTAL PASSAGE MAY BE IN THE OFFING TOWARD THE END
OF OR JUST BEYOND THE END OF THE EXTENDED.

&&

.FIRE WEATHER...
SOLID RED FLAG CRITERIA FOR MUCH OF THE FCST AREA WILL PERSIST INTO
THE EVENING HOURS WITH WINDS INCREASING BEHIND A STRONG COLD FRONT.
HOWEVER...TEMPERATURES WILL DROP AND MOISTURE LEVELS INCREASE BEHIND
THE FRONT AS WELL. LOOKS LIKE PREVIOUS IDEA OF RED FLAG CONDITIONS
ENDING ABOUT 03Z REMAINS VALID AND WILL THUS MAKE NO CHANGE TO
ONGOING WARNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        27  52  25  60  32 /   0   0   0   0  10
TULIA         29  55  26  63  31 /   0   0   0   0   0
PLAINVIEW     31  55  26  63  31 /   0   0   0   0   0
LEVELLAND     32  55  26  63  32 /   0   0   0   0   0
LUBBOCK       33  56  28  64  33 /   0   0   0   0   0
DENVER CITY   34  55  26  61  33 /   0   0   0   0   0
BROWNFIELD    34  56  26  63  33 /   0   0   0   0   0
CHILDRESS     34  59  31  65  36 /   0   0   0   0   0
SPUR          36  59  30  65  35 /   0   0   0   0   0
ASPERMONT     37  60  29  65  39 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

WIND ADVISORY FROM 7 PM THIS EVENING TO 3 AM CDT WEDNESDAY FOR
THE FOLLOWING ZONES: TXZ024>026-029>044.

HIGH WIND WARNING FROM 7 PM THIS EVENING TO 3 AM CDT WEDNESDAY
FOR THE FOLLOWING ZONES: TXZ021>023-027-028.

&&

07/31
Hazardous weather outlook, Mar 11, 2:31 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
331 PM CDT TUE MAR 11 2014

TXZ021>044-122045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
331 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER

A RED FLAG ADVISORY REMAINS IN EFFECT UNTIL 10 PM. DRY AND GUSTY
CONDITIONS ARE EXPECTED THE REMAINDER OF THE AFTERNOON. A STRONG
COLD FRONT WILL SEE WINDS SHIFT TO THE NORTH AND SPEEDS INCREASING
THIS EVENING...BUT RELATIVE HUMIDITY WILL INCREASE.

NON PRECIPITATION

A STRONG COLD FRONT WILL BRING A WIND SHIFT TO THE NORTH WHILE
ALSO INCREASING WIND SPEEDS. THE STRONGEST WINDS ARE EXPECTED TO
BE ACROSS THE EXTREME SOUTHWESTERN PANHANDLE WHERE A HIGH WIND
WARNING HAS BEEN ISSUED FOR THE PERIOD FROM 7 PM TO 3 AM. A WIND
ADVISORY REMAINS IN EFFECT FOR THE REMAINDER OF THE EXTREME
SOUTHERN PANHANDLE...SOUTH PLAINS...AND ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Local storm report, Mar 11, 4:26 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT TUE MAR 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     WILDFIRE         4 E LITTLEFIELD         33.92N 102.27W
03/11/2014  E500 ACRE        LAMB               TX   EMERGENCY MNGR

            WILDFIRE REKINDLED AND BURNED AN ADDITIONAL 500 ACRES
            OF CRP LAND. TIME ESTIMATED.

&&

EVENT NUMBER LUB1400042

MCZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 dust storm, 4 high wind. Local standard time, as filed.

High Wind, Parmer

When
March 11, 5:40 PM CST to 6:45 PM CST
Where
Parmer forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Dust Storm, Parmer

When
March 11, 5:50 PM CST to 8:20 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Dust Storm, Castro

When
March 11, 5:50 PM CST to 8:20 PM CST
Where
Castro forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Dust Storm, Bailey

When
March 11, 6:15 PM CST to 8:45 PM CST
Where
Bailey forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Dust Storm, Lamb

When
March 11, 6:50 PM CST to 9:20 PM CST
Where
Lamb forecast zone
Reported by
Law Enforcement
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Lamb

When
March 11, 7:00 PM CST to 9:30 PM CST
Where
Lamb forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Dust Storm, Cochran

When
March 11, 7:15 PM CST to 9:45 PM CST
Where
Cochran forecast zone
Reported by
Law Enforcement
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Dust Storm, Hockley

When
March 11, 7:30 PM CST to 10:00 PM CST
Where
Hockley forecast zone
Reported by
Law Enforcement
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Hall

When
March 11, 8:00 PM CST to 10:55 PM CST
Where
Hall forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Castro

When
March 11, 8:15 PM CST
Where
Castro forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Dust Storm, Terry

When
March 11, 8:15 PM CST to 10:45 PM CST
Where
Terry forecast zone
Reported by
Law Enforcement
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Dust Storm, Yoakum

When
March 11, 8:15 PM CST to 10:45 PM CST
Where
Yoakum forecast zone
Reported by
Law Enforcement
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494430, 494455, 494457, 494458, 494459, 494432, 494460, 494461, 494442, 494435, 494462, 494463.